It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-23-2010, 11:52 AM   #1
Member
(female)
 
Hersheykiss's Avatar
 
Join Date: Mar 2005
Posts: 87
Hersheykiss HB User
Birth control making thyroid worse?

I'll try to keep this short. I am 40, on Synthroid and started taking BCP in December for anxiety/PMS problems (which I blame on the Synthroid to begin with). I started on Loestrin. It cost too much so I switched to generic. I didn't feel it was helping the anxiety as much. Dr then prescribed Ovcon, at my request because I took it years ago without any problems. I started this last Sunday. She wasn't fond of me being on that because it has more estrogen. My thyroid tests were fine April 2, but within the last 2 weeks or so, I've become extremely fatigued with muscle pain and weakness. Since I've been on the Ovcon for a week I am now having fragrance allergy problems. This was old problem that seemed to disappear about 2 years ago for some reason???? Could these symptoms be coming from the new BCP interfering with the thyroid somehow?

I also started taking L-tyrosine about a month ago, but from what I've read this should not be causing the thyroid to get worse, only better.

 
Sponsors Lightbulb
   
Old 04-23-2010, 07:04 PM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,343
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Birth control making thyroid worse?

Anxiety wouldn't be caused by Synthroid itself... only if the dose was too small or too large. Anxiety is often caused by un-, over- or undertreated thyroid, too. It would've been best to have free T4/T3 levels taken to determine a need to start any other anxiety relief. Now, you're 'free-wheeling', trying to figure out the problem.

Estrogen binds thyroid hormone, so most people need a thyroid increase when they start taking it, or a decrease when they stop taking it. If you were already low in thyroid before taking the estrogen, you're even lower now, thus not solving the original problem.

Get thyroid levels taken right away, so you know where they stand. If free T4/T3 are below the range median, they're too low; you'll need to increase your Synthroid. If they're higher than about 70% of their ranges, assume they're too high; decrease the Synthroid. Whatever you do, do not allow your MD to determine your dose based solely on TSH. It's not accurate enough and will probably allow symptoms to remain.

Last edited by midwest1; 04-23-2010 at 07:05 PM.

 
Sponsors Lightbulb
   
Old 04-26-2010, 11:50 AM   #3
Member
(female)
 
Hersheykiss's Avatar
 
Join Date: Mar 2005
Posts: 87
Hersheykiss HB User
Re: Birth control making thyroid worse?

What's interesting is my endo has never tested my T3 levels. Then again, I never complained about fatigue until now.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
How bad is the initial breakout from birth control pills? chyna_dawl Acne 17 08-10-2010 02:49 PM
Problems after stopping birth control. lotus1234 Birth Control 16 11-05-2007 08:35 PM
I am confused about birth control pills!! Christina027 Thyroid Disorders 2 09-25-2006 05:41 AM
birth control and thyroid griffsburg Thyroid Disorders 5 06-29-2005 04:05 PM
Birth Control Pills kittikat Acne 0 03-23-2005 03:50 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 02:47 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!